What to expect when you get off the birth control pill

It’s scary to go off birth control if you’ve been on it for a long time. When I went off after 7-8 years my skin went crazy, I lost a lot of hair, and I didn’t get my period back. Nothing seemed to be wrong with me so my gyno, Dr. Laura Schiller, who I have been seeing for 15 years (and is amazing…Gwyneth Paltrow is a patient…), told me to get back on the pill to stimulate my period. Now another 7 or so years later I’m getting off again since I want to get pregnant. It has been a week and I’m so scared! I’m worried every morning that I’ll wake up to some sort of crazy breakout or find loads of hair on my pillow! Not to mention that I’ll go back to not getting my period. And I’m right to be worried…

“The many female friendly health benefits of the pill include making the period regular, lighter and less crampy, less acne, balanced hormones, less PMS, less hormonal migraines, less pain caused by endometriosis, and the pill helps protect against ovarian cancer and anemia. Once you stop the pill these symptoms will return within 1 to 3 months,” says Dr. Sheryl A. Ross, an award-winning OB/GYN, author of she-ology: The Definitive Guide to Women’s Intimate Health. Period, and founder of Cycl.

As far as hair loss, “it can certainly return as the pill suppresses androgen excess (too much “male” hormone activity—which leads to acne, hair in places like chin, and hair loss) so when the pill is stopped those circulation androgens are allowed to elevate again,” explains Dr. Shieva Ghofrany, an obstetrician-gynecologist in Stamford, Connecticut. Though she notes that chin hair and loss of hair on head are largely in women with polycystic ovarian syndrome.

Dr. Ronald D. Blatt, GYN & Chief Surgeon and Medical Director of the Manhattan Center for Vaginal Surgery, adds that it’s important to note that the side effects of stopping birth control depend on what kind you’ve been taking and your dosage – so basically I’m now seriously wishing I had been on a lower dose option…

A bright note!

Dr. Blatt says that while you can generally expect things like breakouts and heavier periods, you may notice that you drop a few pounds after going off of the pill. I’ll take it.

More specifics on how soon you can expect to see the side effects:

“Acne will generally start at about 3 months after stopping the pill,” says Dr. Blatt. “Irregular periods can start after a couple of weeks and last up to three months. Some studies show Vitamin D levels may drop within the first few weeks to six weeks after stopping the pill. If you do drop a few pounds, it may be most noticeable after a few months.”

How can you mitigate the symptoms?

“Finish the pill pack you’re currently using. Stopping in the middle of the pack can cause irregular bleeding,” says Dr. Blatt.

How soon can you get pregnant?

Almost immediately.

But what if your period doesn’t come back?

“If you stop the pill at the end of your pill pack you should wait 2 to 3 months to see what happens with your menstrual cycle,” says Dr. Ross. “If you do not get a regular period after 2 to 3 months, you should contact your health care provider to make sure your hormones are functioning normally. If you have irregular or frequent bleeding within the first 2 to 3 months of stopping the pill, this would be another reason to contact your health care provider.”

Not that not having a period yet doesn’t mean you can’t get pregnant.

Images: Teen Vogue

Leave a Reply

Your email address will not be published. Required fields are marked *